Tempered fractional calculus. (English) Zbl 1349.26017

Summary: Fractional derivatives and integrals are convolutions with a power law. Multiplying by an exponential factor leads to tempered fractional derivatives and integrals. Tempered fractional diffusion equations, where the usual second derivative in space is replaced by a tempered fractional derivative, govern the limits of random walk models with an exponentially tempered power law jump distribution. The limiting tempered stable probability densities exhibit semi-heavy tails, which are commonly observed in finance. Tempered power law waiting times lead to tempered fractional time derivatives, which have proven useful in geophysics. The tempered fractional derivative or integral of a Brownian motion, called a tempered fractional Brownian motion, can exhibit semi-long range dependence. The increments of this process, called tempered fractional Gaussian noise, provide a useful new stochastic model for wind speed data. A tempered fractional difference forms the basis for numerical methods to solve tempered fractional diffusion equations, and it also provides a useful new correlation model in time series.


26A33 Fractional derivatives and integrals
60G22 Fractional processes, including fractional Brownian motion
Full Text: DOI Link


[1] Baeumer, B.; Meerschaert, M. M.; Benson, D. A.; Wheatcraft, S. W., Subordinated advection-dispersion equation for contaminant transport, Water Resour. Res., 37, 1543-1550, (2001)
[2] Baeumer, B.; Kovács, M.; Meerschaert, M. M., Fractional reproduction-dispersal equations and heavy tail dispersal kernels, Bull. Math. Biol., 69, 2281-2297, (2007) · Zbl 1296.92195
[3] Baeumer, B.; Meerschaert, M. M., Tempered stable Lévy motion and transient super-diffusion, J. Comput. Appl. Math., 233, 243-248, (2010) · Zbl 1423.60079
[4] Barkai, E.; Garini, Y.; Metzler, R., Strange kinetics of single molecules in living cells, Phys. Today, 65, 29, (2012)
[5] Barndorff-Nielsen, O. E., Processes of normal inverse Gaussian type, Finance Stoch., 2, 41-68, (1998) · Zbl 0894.90011
[6] Pérez Beaupuits, J. P.; Otárola, A.; Rantakyrö, F. T.; Rivera, R. C.; Radford, S. J.E.; Nyman, L.-Å, Analysis of wind data gathered at chajnantor, ALMA Memo, 497, (2004)
[7] Benson, D.; Wheatcraft, S.; Meerschaert, M., Application of a fractional advection-dispersion equation, Water Resour. Res., 36, 1403-1412, (2000)
[8] Benson, D.; Schumer, R.; Meerschaert, M.; Wheatcraft, S., Fractional dispersion, Lévy motions, and the MADE tracer tests, Transp. Porous Media, 42, 211-240, (2001)
[9] Brockwell, P. J.; Davis, R. A., Time series: theory and methods, (1991), Springer-Verlag New York · Zbl 0673.62085
[10] Carr, P.; Geman, H.; Madan, D. B.; Yor, M., The fine structure of asset returns: an empirical investigation, J. Bus., 75, 303-325, (2002)
[11] Carr, P.; Geman, H.; Madan, D. B.; Yor, M., Stochastic volatility for Lévy processes, Math. Finance, 13, 345-382, (2003) · Zbl 1092.91022
[12] Cartea, Á.; del-Castillo-Negrete, D., Fluid limit of the continuous-time random walk with general Lévy jump distribution functions, Phys. Rev. E, 76, 041105, (2007)
[13] Chakrabarty, A.; Meerschaert, M. M., Tempered stable laws as random walk limits, Stat. Probab. Lett., 81, 989-997, (2011) · Zbl 1225.60028
[14] Cohen, S.; Rosiński, J., Gaussian approximation of multivariate Lévy processes with applications to simulation of tempered stable processes, Bernoulli, 13, 195-210, (2007) · Zbl 1121.60049
[15] Cushman, J. H.; Ginn, T. R., Fractional advection-dispersion equation: a classical mass balance with convolution-Fickian flux, Water Resour. Res., 36, 3763-3766, (2000)
[16] Davenport, A. G., The spectrum of horizontal gustiness near the ground in high winds, Q. J. R. Meteorol. Soc., 87, 194-211, (1961)
[17] Deng, Z.-Q.; Bengtsson, L.; Singh, V. P., Parameter estimation for fractional dispersion model for rivers, Environ. Fluid Mech., 6, 451-475, (2006)
[18] Diethelm, K.; Ford, N. J.; Freed, A. D.; Luchko, Yu., Algorithms for the fractional calculus: a selection of numerical methods, Comput. Methods Appl. Mech. Eng., 194, 743-773, (2005) · Zbl 1119.65352
[19] Du, Q.; Gunzburger, M.; Lehoucq, R. B.; Zhou, K., Analysis and approximation of nonlocal diffusion problems with volume constraints, SIAM Rev., 54, 667-696, (2012) · Zbl 1422.76168
[20] Einstein, A., On the movement of small particles suspended in a stationary liquid demanded by the molecular kinetic theory of heat, Ann. Phys., 17, 549-560, (1905)
[21] Ervin, V. J.; Roop, J. P., Variational solution of fractional advection dispersion equations on bounded domains in \(R^d\), Numer. Methods Partial Differ. Equ., 23, 256-281, (2007) · Zbl 1117.65169
[22] Fedotov, S.; Iomin, A., Migration and proliferation dichotomy in tumor-cell invasion, Phys. Rev. Lett., 98, 8101, (2007)
[23] Gorenflo, R.; Mainardi, F.; Scalas, E.; Raberto, M., Fractional calculus and continuous-time finance. III. the diffusion limit, (Mathematical Finance, Konstanz, 2000, Trends Math., (2001), Birkhäuser Basel), 171-180 · Zbl 1138.91444
[24] Hilfer, R., Applications of fractional calculus in physics, (2000), World Scientific · Zbl 0998.26002
[25] Jang, J.-J.; Jyh-Shinn, G., Analysis of maximum wind force for offshore structure design, J. Mar. Sci. Technol., 7, 43-51, (1999)
[26] Jeon, J.-H.; Martinez-Seara Monne, H.; Javanainen, M.; Metzler, R., Anomalous diffusion of phospholipids and cholesterols in a lipid bilayer and its origins, Phys. Rev. Lett., 109, 188103, (2012)
[27] Jurlewicz, A.; Wyłomańska, A.; Żebrowski, P., Coupled continuous-time random walk approach to the rachev-Rüschendorf model for financial data, Physica A, 388, 407-418, (2009)
[28] Kolmogorov, A. N., Wiener spiral and some other interesting curves in Hilbert space, Dokl. Akad. Nauk SSSR, 26, 115-118, (1940)
[29] Koponen, I., Analytic approach to the problem of convergence of truncated Lévy flights towards the Gaussian stochastic process, Phys. Rev. E, 52, 1197-1199, (1995)
[30] Kuo, H. H., White noise distribution theory, (1996), CRC Press Boca Raton, Florida · Zbl 0853.60001
[31] Li, Y.; Kareem, A., ARMA systems in wind engineering, Probab. Eng. Mech., 5, 49-59, (1990)
[32] Liu, F.; Ahn, V.; Turner, I.; Zhuang, P., Numerical simulation for solute transport in fractal porous media, ANZIAM J., 45, C461-C473, (2004) · Zbl 1123.76363
[33] Liu, F.; Ahn, V.; Turner, I., Numerical solution of the space fractional Fokker-Planck equation, J. Comput. Appl. Math., 166, 209-219, (2004) · Zbl 1036.82019
[34] Lynch, V. E.; Carreras, B. A.; del-Castillo-Negrete, D.; Ferreira-Mejias, K. M.; Hicks, H. R., Numerical methods for the solution of partial differential equations of fractional order, J. Comput. Phys., 192, 406-421, (2003) · Zbl 1047.76075
[35] Magdziarz, M.; Weron, A.; Weron, K., Fractional Fokker-Planck dynamics: stochastic representation and computer simulation, Phys. Rev. E, 75, 016708, (2007)
[36] Magin, R. L., Fractional calculus in bioengineering, (2006), Begell House
[37] Mainardi, F.; Raberto, M.; Gorenflo, R.; Scalas, E., Fractional calculus and continuous-time finance II: the waiting-time distribution, Physica A, 287, 468-481, (2000)
[38] Mainardi, F., Fractional calculus and waves in linear viscoelasticity: an introduction to mathematical models, (2010), World Scientific · Zbl 1210.26004
[39] Mandelbrot, B.; Van Ness, J., Fractional Brownian motion, fractional noises and applications, SIAM Rev., 10, 422-437, (1968) · Zbl 0179.47801
[40] Mantegna, R. N.; Stanley, H. E., Stochastic process with ultraslow convergence to a Gaussian: the truncated Lévy flight, Phys. Rev. Lett., 73, 2946-2949, (1994) · Zbl 1020.82610
[41] Meerschaert, M. M.; Tadjeran, C., Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math., 172, 65-77, (2004) · Zbl 1126.76346
[42] Meerschaert, M. M.; Scalas, E., Coupled continuous time random walks in finance, Physica A, 370, 114-118, (2006)
[43] Meerschaert, M. M.; Scheffler, H.-P., Triangular array limits for continuous time random walks, Stoch. Process. Appl., 118, 1606-1633, (2008) · Zbl 1153.60023
[44] Meerschaert, M. M.; Zhang, Y.; Baeumer, B., Tempered anomalous diffusions in heterogeneous systems, Geophys. Res. Lett., 35, L17403-L17407, (2008)
[45] Meerschaert, M. M., Fractional calculus, anomalous diffusion, and probability, (Metzler, R.; Klafter, J., Fractional Dynamics, (2012), World Scientific Singapore), 265-284 · Zbl 1297.35276
[46] Meerschaert, M. M.; Sikorskii, A., Stochastic models for fractional calculus, (2012), De Gruyter Berlin · Zbl 1247.60003
[47] Meerschaert, M. M.; Sabzikar, F., Tempered fractional Brownian motion, Stat. Probab. Lett., 83, 2269-2275, (2013) · Zbl 1287.60050
[48] Meerschaert, M. M.; Dogan, M.; Van Dam, R. L.; Hyndman, D. W.; Benson, D. A., Hydraulic conductivity fields: Gaussian or not?, Water Resour. Res., 49, 4730-4737, (2013)
[49] Meerschaert, M. M.; Sabzikar, F., Stochastic integration for tempered fractional Brownian motion, Stoch. Process. Appl., 124, 2363-2387, (2014) · Zbl 1329.60166
[50] Metzler, R.; Klafter, J., The random Walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep., 339, 1-77, (2000) · Zbl 0984.82032
[51] Metzler, R.; Klafter, J., The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A, 37, R161-R208, (2004) · Zbl 1075.82018
[52] Miller, K.; Ross, B., An introduction to the fractional calculus and fractional differential equations, (1993), Wiley and Sons New York · Zbl 0789.26002
[53] Norton, D. J., Mobile offshore platform wind loads, (Proc. 13th Offshore Techn. Conf., vol. 4, (1981)), 77-88, OTC 4123
[54] Pipiras, V.; Taqqu, M., Integration questions related to fractional Brownian motion, Probab. Theory Relat. Fields, 118, 251-291, (2000) · Zbl 0970.60058
[55] Piryatinska, A.; Saichev, A. I.; Woyczynski, W. A., Models of anomalous diffusion: subdiffusive and superdiffusive cases, Physica A, 349, 375-424, (2005)
[56] Roop, J. P., Computational aspects of FEM approximation of fractional advection dispersion equations on bounded domains in \(\mathbb{R}^2\), J. Comput. Appl. Math., 193, 243-268, (2006) · Zbl 1092.65122
[57] Rosiński, J., Tempering stable processes, Stoch. Process. Appl., 117, 677-707, (2007) · Zbl 1118.60037
[58] Samko, S. G.; Kilbas, A. A.; Marichev, O. I., Fractional integrals and derivatives, (1993), Gordon and Breach · Zbl 0818.26003
[59] Samorodnitsky, G.; Taqqu, M., Stable non-Gaussian random processes, (1994), Chapman and Hall New York · Zbl 0925.60027
[60] Scalas, E.; Gorenflo, R.; Mainardi, F., Fractional calculus and continuous-time finance, Physica A, 284, 376-384, (2000)
[61] Scalas, E., Five years of continuous-time random walks in econophysics, (The Complex Networks of Economic Interactions, (2006), Springer Berlin), 3-16 · Zbl 1183.91135
[62] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Wheatcraft, S. W., Eulerian derivation of the fractional advection-dispersion equation, J. Contam. Hydrol., 48, 69-88, (2001)
[63] Sokolov, I. M.; Klafter, J., Anomalous diffusion spreads its wings, Phys. World, 18, 29-32, (2005)
[64] Tadjeran, C.; Meerschaert, M. M.; Scheffler, H.-P., A second order accurate numerical approximation for the fractional diffusion equation, J. Comput. Phys., 213, 205-213, (2006) · Zbl 1089.65089
[65] Tarasov, V. E., Fractional vector calculus and fractional Maxwell’s equations, Ann. Phys., 323, 2756-2778, (2008) · Zbl 1180.78003
[66] Whitt, W., Stochastic-process limits, (2002), Springer New York
[67] Yosida, K., Functional analysis, (1980), Springer · Zbl 0152.32102
[68] Yuste, S. B.; Acedo, L., An explicit finite difference method and a new von Neumann type stability analysis for fractional diffusion equations, SIAM J. Numer. Anal., 42, 1862-1874, (2005) · Zbl 1119.65379
[69] Zaslavsky, G., Fractional kinetic equation for Hamiltonian chaos, Physica D, 76, 110-122, (1994) · Zbl 1194.37163
[70] Zhang, Y.; Meerschaert, M. M., Gaussian setting time for solute transport in fluvial systems, Water Resour. Res., 47, W08601, (2011)
[71] Zhang, Y.; Meerschaert, M. M.; Packman, A. I., Linking fluvial bed sediment transport across scales, Geophys. Res. Lett., 39, L20404, (2012)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.